Alert archive / Texas / Flash Flood Warnings in 2020

Flash Flood Warning 30, NWS Shreveport, LA

May 20, 2020Sabine County, Shelby County, Texas; Natchitoches Parish, Sabine Parish, Louisiana

NWS Shreveport, LA issued this flash flood warning at May 20, 2020, 10:13 AM CDT for Sabine County, Shelby County, Texas; Natchitoches Parish, Sabine Parish, Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2020, 10:13 AM CDT (15:13 UTC)
Expired
May 20, 2020, 1:15 PM CDT
In force
3 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

Counties Natchitoches Parish, LA, Sabine Parish, LA, Sabine County, TX, Shelby County, TX

The radar

The Ft Polk radar (KPOE), 65 km from the middle of the area, began a volume at 15:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 3.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2020-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2020-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1337 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted.

807 
WGUS54 KSHV 201513
FFWSHV
LAC069-085-TXC403-419-201815-
/O.NEW.KSHV.FF.W.0030.200520T1513Z-200520T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Shreveport LA
1013 AM CDT Wed May 20 2020

The National Weather Service in Shreveport has issued a

* Flash Flood Warning for...
  Southwestern Natchitoches Parish in northwestern Louisiana...
  Central Sabine Parish in northwestern Louisiana...
  Central Sabine County in eastern Texas...
  Southeastern Shelby County in eastern Texas...

* Until 115 PM CDT.

* At 1013 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 3 and 4 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Milam, Many, Hemphill, Florien, Fisher, Negreet, Columbus, Mount 
  Carmel and Sexton.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, country roads, farmland, and other low lying 
spots.

&&

LAT...LON 3161 9389 3163 9384 3160 9361 3151 9341
      3137 9321 3136 9322 3136 9339 3128 9344
      3128 9353 3125 9354 3124 9356 3123 9355
      3123 9354 3122 9355 3129 9374 3142 9393
      3151 9397

FLASH FLOOD...RADAR INDICATED

$$

05

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at May 20, 10:09 AM CDT, 4 minutes earlier.

Area forecast discussion, May 20, 10:09 AM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1009 AM CDT Wed May 20 2020

.UPDATE...
Weak surface boundary across west Central Louisiana has been the
focus for convection this morning. Northwest flow aloft continues
to drive clusters of showers and thunderstorms southeastward.
Backbuilding along the boundary has supported a training setup
leading to heavy rain and potentially localized flooding
concerns across some areas. Expecting most of this convection to
exit the region by late morning with residual convective possible
along the boundary into the afternoon. Current forecast reflects
this thinking. No updates necessary at this time.
/05/

&&

.PREV DISCUSSION... /issued 638 AM CDT Wed May 20 2020/

AVIATION...

MVFR cigs across E TX terminals likely to hold on through the
morning hours. Isold shwrs developing across E TX fcst to build
to the se through the morning hours. However, convection expected
to remain too isold to warrant any other mention aside from VCTS
at select terminals attm, and should diminish through the aftn.
Otherwise, winds throughout the pd to remain generally out of the
e to se around 10 kts or less. With sely winds returning to E TX
terminals, MVFR cigs to redevelop towards the end of the TAF pd.
/12/

PREV DISCUSSION... /issued 405 AM CDT Wed May 20 2020/

SHORT TERM.../Today through Thursday Night/

Closed upper low continues to spin across the Mid South, with weak
upper ridging present across the Southern Plains. Weak sfc
boundary associated with the upper low currently noted across the
swrn portion of our region. Model output continues to indicate the
possibility of elevated shwrs/tstms developing on the cool side of
the front this morning. By aftn, increasing stability/loss of
upper level support likely to result in diminishing convection.
With much of the region on the cool side of the boundary,
expecting below-average temps today, aside from our far swrn
areas.

Boundary to begin moving nwd as a warm front tonight, as sly winds
return in response to a trof axis over the wrn CONUS. This will
result in warm overnight temps tonight. A series of vort maxes
associated with the trof will bring some lift, which will bring
returning rain chances for Thursday/Thursday night as they
interact with the lingering boundary. /12/

LONG TERM.../Friday through Tuesday night/

As the long term period begins with the ripply zonal flow aloft that
will keep a slight chance of thunderstorms in the offing to begin
the holiday weekend, but QPF signal is sparse really for our four
state area on both Friday and Saturday, so likely the better part of
the holiday weekend to get out and enjoy the great outdoors.

The latter part of the weekend will see a weak upper low over the TX
coastal bend begin to drift our way with high chance coverage of
thunderstorms expected at least in E TX. For early next week, little
change is expected as the weak frontal boundary remains to our NW
and allows another weak mid level low to form over the Red River
valley of OK/TX.

So the month of May will keep above average rain wise with high
temps in the upper 80s easing back to middle 80s by early next week.
Low temps will migrate in the lower 70s over the weekend and then
back to mid to uppers. /24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  80  67  87  70 /  40  10  20  10
MLU  82  66  86  69 /  20  10  20  10
DEQ  82  62  79  66 /  10  10  40  20
TXK  80  65  82  68 /  20  10  30  10
ELD  82  62  84  67 /  10  10  20  10
TYR  83  69  87  70 /  20  10  20  10
GGG  80  67  88  69 /  20  10  20  10
LFK  90  71  90  71 /  10   0  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

05/12/24
Hazardous weather outlook, May 20, 6:15 AM CDT, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
615 AM CDT Wed May 20 2020

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-211115-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
615 AM CDT Wed May 20 2020

This Hazardous Weather Outlook is for southern Arkansas, for
northern Louisiana, for eastern Texas and southeast Oklahoma.

.DAY ONE...Today and Tonight...

Scattered showers and thunderstorm activity will be possible this
afternoon mainly in East Texas or Northern Louisiana. Some gusty
winds and of course dangerous lightning may accompany any mature
thunderstorms. No other hazardous weather is expected at this
time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Scattered shower and thunderstorm activity will remain in the
forecast for the next few days, mainly during peak heating of the
afternoons. By Sunday though, a cut off low will move in over the
Texas coastal bend which will boost coverage of thunderstorm
activity bringing an unsettled pattern late in the holiday
weekend and to early next week.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators and storm spotters will not be needed for tonight.

24

In the hours before

Special weather statement, May 20, 8:37 AM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Shreveport LA
837 AM CDT Wed May 20 2020

LAZ017-TXZ167-201415-
Sabine LA-Sabine TX-
837 AM CDT Wed May 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SABINE PARISH IN
NORTHWESTERN LOUISIANA AND NORTHEASTERN SABINE COUNTIES UNTIL 915 AM
CDT...

At 837 AM CDT, Doppler radar was tracking a strong thunderstorm near
Milam, or 24 miles north of Toledo Bend Dam, moving southeast at 30
mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Milam, Florien, Fisher, Columbus and Negreet.

LAT...LON 3147 9385 3162 9373 3137 9324 3137 9331
      3136 9339 3128 9344 3128 9353 3126 9354
TIME...MOT...LOC 1337Z 304DEG 25KT 3151 9372

44
Special weather statement, May 20, 9:55 AM CDT, 18 minutes before
Special Weather Statement
National Weather Service Shreveport LA
955 AM CDT Wed May 20 2020

LAZ017-201545-
Sabine LA-
955 AM CDT Wed May 20 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SABINE PARISH UNTIL
1045 AM CDT...

At 955 AM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Many, or 18 miles north of Toledo Bend Dam, moving
southeast at 30 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Florien, Fisher and Negreet.

LAT...LON 3136 9365 3137 9364 3137 9366 3138 9367
      3139 9367 3142 9370 3155 9358 3136 9326
      3136 9339 3128 9344 3128 9353 3127 9354
TIME...MOT...LOC 1455Z 308DEG 26KT 3144 9358

44

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 9:40 AM CDTAreal Flood AdvisorySHVSabine, San Augustine, Shelby3 hr
May 20, 8:37 AM CDTSpecial Weather StatementSHVSabine38 min
May 20, 9:55 AM CDTSpecial Weather StatementSHVSabine50 min
May 20, 11:08 AM CDTAreal Flood AdvisorySHVNatchitoches, Sabine3 hr
May 20, 12:14 PM CDTSpecial Weather StatementSHVNatchitoches46 min
May 20, 12:59 PM CDTFlash Flood WarningSHVNatchitoches, Sabine7 hr
May 20, 1:01 PM CDTSpecial Weather StatementSHVNatchitoches44 min
May 20, 3:11 PM CDTSpecial Weather StatementSHVNatchitoches49 min
May 20, 3:26 PM CDTSevere Thunderstorm WarningSHVNatchitoches, Sabine49 min
May 20, 4:15 PM CDTSpecial Weather StatementSHVSabine45 min
May 20, 4:25 PM CDTSevere Thunderstorm WarningSHVNatchitoches, Sabine65 min
May 20, 4:49 PM CDTSpecial Weather StatementSHVSabine41 min
May 20, 5:21 PM CDTSevere Thunderstorm WarningSHVNatchitoches, Sabine39 min
May 20, 5:29 PM CDTSpecial Weather StatementSHVNatchitoches61 min
May 20, 5:52 PM CDTSpecial Weather StatementSHVRed River53 min
May 20, 6:44 PM CDTSpecial Weather StatementSHVNatchitoches46 min

Nearby

Flash Flood Warnings in Texas, 2020Flash Flood Warnings in Louisiana, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.